Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS San Diego, CA

September 11, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 11, 2022, 6:10 PM PDT for San Bernardino County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2022, 6:10 PM PDT (01:10 UTC)
Expired
Sep 11, 2022, 9:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:36 PM PDTFLASH FLOOD1 S Crestline, CAHIGHWAY 18 BETWEEN WATERMAN CANYON AND HIGHWAY 138, HEAVY RAIN CURRENTLY, DEBRIS FLOWS INCLUDING BOULDERS OF UP TO 1 FT DIAMETER ACROSS ALL LANES. WATER SEVERAL INCHES DEEP FLOWING ACROSS LANES.
Sep 11, 6:44 PM PDTFLOOD5 Nne Rialto, CAHEAVY FLOODING REPORTED ACROSS ALL LANES ON I-215 NORTHBOUND.
Sep 11, 6:44 PM PDTFLASH FLOOD5 Nne Rialto, CACORRECTS PREVIOUS FLOOD REPORT FROM 5 NNE RIALTO. HEAVY FLOODING REPORTED ACROSS ALL LANES ON I-215 NORTHBOUND.
Sep 11, 6:45 PM PDTFLOOD3 Nnw San Bernardino, CAFLOODING ACROSS ALL LANES FROM UNIVERSITY PKWY TO MT. VERNON AVE.
Sep 11, 7:30 PM PDTFLOOD1 Nnw Devore, CASKYWARN SBD795 - GLASS TUBE RAIN GAUGE RECORDED 0.70 INCHES OF RAIN IN THE HOUR SPANNING 6:30 AND 7:30 PM. HEAVY THUNDERSTORM, VERY PREVALENT LIGHTNING, THUNDER AND LOW HANGING SCUD CLOUDS. ELSEWHERE, BROTHER REPORTED FLASH FLOODING ON UNIVERSITY PKWY AND KEND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WGUS56 KSGX 120110
FFWSGX
CAC071-120415-
/O.NEW.KSGX.FF.W.0055.220912T0110Z-220912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
610 PM PDT Sun Sep 11 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 915 PM PDT.

* At 610 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.75 to 1 inch 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Bernardino, Rialto, I-15 Through The Cajon Pass, Highland, 
  Muscoy, Hwy 18 Between San Bernardino And Crestline, Crestline, 
  Devore, Silverwood Lake Rec Area and Cedarpines Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3429 11728 3429 11727 3418 11727 3411 11718
      3410 11730 3414 11743 3428 11742

FLASH FLOOD...RADAR INDICATED

$$

Schenk
1 follow-up statement
503 
WGUS76 KSGX 120411
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
911 PM PDT Sun Sep 11 2022

CAC071-120421-
/O.EXP.KSGX.FF.W.0055.000000T0000Z-220912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
911 PM PDT Sun Sep 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.


LAT...LON 3429 11728 3429 11727 3418 11727 3411 11718
      3410 11730 3414 11743 3428 11742

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:36 PM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 11, 1:36 PM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
136 PM PDT Sun Sep 11 2022

.SYNOPSIS...
Chances for showers and thunderstorms through this evening and again
Monday afternoon and evening. Precipitation chances decrease Tuesday
through the end of the week. Temperatures slightly below to near
average are expected this week. A deeper marine layer will allow for
night and morning low clouds and fog into portions of the valleys
through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Scattered showers and thunderstorms through this evening could
produce areas of flooding and flash flooding in the mountains, High
Desert, and portions of the Inland Empire.
*Below average to seasonal temperatures this week.

As of 1 PM this afternoon, numerous showers have developed along
the coastal slopes of the mountains. A few thunderstorms are
moving into the High Desert. So far cells have been fast moving
and producing moderate to heavy rainfall. As the afternoon
progresses, showers and thunderstorms are expected to continue
developing on the coastal mountain slopes, High Desert, and
portions of the Inland Empire. Areas of heavy rain, localized
flooding, flash flooding are possible where storms develop.

Shower and thunderstorm chances continue into Monday but coverage is
expected to be more isolated with less intensity as the atmosphere
dries out. Chances of showers and thunderstorms decrease further
Tuesday through the end of the week as troughing and more
westerly/northwesterly mid-level flow take over. The boundary layer
will remain quite moist over the coastal basin through mid-week,
helping to maintain a deep marine layer. Low clouds are expected to
make it into the valleys each night and morning but coverage will be
patchy and disorganized.

Seasonal to below average temperatures are expected for much of the
week. For Friday through the weekend, model guidance begins to
diverge introducing uncertainty into the temperature forecast.
Canadian and GFS ensemble members are more in agreement, supporting
a ridge over Southern California with the ECMWF ensemble guidance
hinting at the opposite, bringing a trough across the US West Coast.
If things trend more towards the ECMWF solution expect cooler
conditions. If the GFS/Canadian solutions verify expect a warming
trend to some degree.

&&

.AVIATION...
112010Z...Coast/Valleys...SCT locally BKN030 BKN100 with isolated -
-SHRA/TSRA today with tops to 35,000 ft. BKN-OVC020-030 returning to
the coastal areas between 04Z-08Z Sunday evening. Risk of BKN low
clouds at KSAN overnight is moderate. Confidence in the timing of
BKN low clouds Sunday evening is low to moderate for the KSAN TAF.

Mountains/Deserts...SCT030-050 BKN100 developing with isolated to
scattered -SHRA/TSRA today with tops to 40,000 ft. Strong and
erratic wind gusts and lightning vcty TSRA.

&&

.MARINE...
Isolated showers through Monday. Otherwise, no hazardous marine
conditions through Thursday.

&&

.BEACHES...
A Beach Hazards Statement is in effect through 5 PM today for
elevated surf, strong rip currents, and strong long shore currents.
South-southeast swells will generate surf of 3 to 6 feet with sets
to 7 feet in Orange County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 5 PM PDT this afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Flood Watch until 10 PM PDT this evening for Apple and Lucerne
     Valleys-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Mountains.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Small

In the hours before

Special weather statement, Sep 11, 3:44 PM PDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service San Diego CA
344 PM PDT Sun Sep 11 2022

CAZ048-056-112330-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-
344 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of Riverside County
through 430 PM PDT...

At 343 PM PDT, Doppler radar was tracking a strong thunderstorm near
East Hemet, or near Hemet, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moreno Valley, Temecula, Lake Elsinore, Hemet, Murrieta, San Jacinto,
East Hemet, Menifee, Sun City, Valle Vista, Aguanga, Canyon Lake,
Homeland, Romoland, Nuevo, Winchester, Lake Skinner Recreation Area,
Lakeview and Sage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 11683 3355 11694 3367 11727 3387 11707
TIME...MOT...LOC 2243Z 126DEG 13KT 3367 11696

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schenk
Special weather statement, Sep 11, 3:54 PM PDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service San Diego CA
354 PM PDT Sun Sep 11 2022

CAZ048-050-056-058-112345-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-San Diego County Inland Valleys CA-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
354 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of Riverside and north
central San Diego Counties through 445 PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm over
Palomar Mountain State Park, or 10 miles northeast of Valley Center,
moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Temecula, Fallbrook, Valley Center, Aguanga, Palomar Mountain, Hwy 79
Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak
Grove, Palomar Mountain State Park, S7 - East Grade Rd, La Jolla
Indian Reservation, Pauma Valley, Pechanga Indian Reservation, Oak
Grove, Sage, Pauma Indian Reservation, Rainbow, Pala Indian
Reservation, Rincon Indian Reservation and De Luz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 11668 3323 11696 3341 11729 3360 11690
TIME...MOT...LOC 2254Z 151DEG 15KT 3336 11692

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Schenk
Special weather statement, Sep 11, 4:23 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Diego CA
423 PM PDT Sun Sep 11 2022

CAZ048-057-554-120000-
Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-Orange County Inland CA-
423 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of San Bernardino,
Riverside and northeastern Orange Counties through 500 PM PDT...

At 423 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Mathews, or near Corona, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside, Fontana, Ontario, Corona, Chino, Yorba Linda, Chino Hills,
Norco, Woodcrest, Pedley, Lake Mathews, Rubidoux, Temescal Valley,
Glen Avon, Eastvale, Eagle Valley, Mira Loma, El Cerrito and Home
Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 11733 3377 11747 3387 11772 3408 11752
TIME...MOT...LOC 2323Z 129DEG 12KT 3389 11747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schenk
Local storm report, Sep 11, 4:29 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
429 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      4 SE HEMET              33.70N 116.92W
09/11/2022                   RIVERSIDE          CA   EMERGENCY MNGR

            HEAVY RAIN CAUSING MUD TO FLOW OVER ROADS IN
            AVERY CANYON. TIME ESTIMATED.

&&
Local storm report, Sep 11, 4:38 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FLOOD            5 S HEMET               33.67N 116.97W
09/11/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CHP REPORT OF ROADWAY FLOODING AT STATE ST
            AND CACTUS VALLEY RD.

&&
Special weather statement, Sep 11, 4:43 PM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Diego CA
443 PM PDT Sun Sep 11 2022

CAZ048-056-065-120030-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Gorgonio Pass Near Banning CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
443 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of Riverside County
through 530 PM PDT...

At 443 PM PDT, Doppler radar was tracking a strong thunderstorm near
San Jacinto, or 8 miles southeast of Moreno Valley, moving west at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside, Moreno Valley, Hemet, Perris, San Jacinto, southern
Beaumont, March Airforce Base, Woodcrest, Lake Mathews, Menifee,
Lakeview, Lake Perris Recreation Area, Nuevo and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 11695 3374 11702 3382 11741 3400 11733
TIME...MOT...LOC 2343Z 108DEG 22KT 3383 11710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:05 PM PDTAreal Flood AdvisorySGXOrange, Riverside115 min
Sep 11, 5:24 PM PDTFlash Flood Warning Considerable damage threatSGXOrange, Riverside3 hr
Sep 11, 5:41 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 11, 5:59 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 11, 6:30 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Sep 11, 6:44 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 11, 6:47 PM PDTAreal Flood AdvisorySGXSan Bernardino118 min
Sep 12, 2:46 AM PDTFlood WatchSGXRiverside, San Bernardino17 hr
Sep 12, 1:27 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino5 hr
Sep 12, 1:34 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 1:45 PM PDTSevere Thunderstorm WarningSGXSan Bernardino45 min
Sep 12, 1:54 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 2:04 PM PDTAreal Flood AdvisorySGXSan Bernardino116 min
Sep 12, 2:10 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 2:27 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 2:37 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr
Sep 12, 3:04 PM PDTSpecial Weather StatementSGX41 min
Sep 12, 3:06 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 3:23 PM PDTSpecial Weather StatementSGXOrange52 min
Sep 12, 3:30 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 12, 3:38 PM PDTAreal Flood AdvisorySGXOrange, Riverside2 hr
Sep 12, 3:51 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Sep 12, 4:03 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 4:43 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.